Narcan, also known as the generic drug Naloxone, is an antidote to opiates like heroin and prescription pain medications like codeine, Oxycodone, Oxycontin, Methadone, and Vicodin. When an individual overdoses on an opiate, his or her breathing will begin to slow down and can even stop, making it nearly impossible for an observer to wake them. Narcan is an injectable prescription medication that can work to reverse an overdose by blocking the effects of opioids. However, it’s important to note that Narcan and Naloxone are ineffective if used on a person overdosing from any drug other than opioids. Additionally, Narcan is a non-narcotic and cannot get a person high.
Narcan works to inhibit the brain’s opiate receptors. While it doesn’t help non-opioid drug overdoses, Narcan can still help if opiates have been taken in combination with other drugs. Following administration of Narcan, the person will most likely start to resume normal breathing and be able to be woken up. However, if Narcan is not administered immediately to the person overdosing, brain damage can occur due to a lack of oxygen to the brain. Even though a person may appear to be recovering, it’s still important to call 911 and provide mouth-to-mouth resuscitation until professional medical help arrives.
Narcan can be administered as an intramuscular injection (either into the arm, buttocks, or thigh), and it has also been recently made available as a nasal spray. It’s important to note that Narcan nasal spray is not readily available in all areas of all states, including parts of Illinois. Narcan begins to block opioids within the first 5 minutes and will begin to wear off after about half an hour, and its effects will be mostly gone after roughly 90 minutes. By this time, the person overdosing will most likely not stop breathing again. However, if a massive dose of heroin or other long-acting opioids like Methadone has been taken, another dose of Narcan may be needed. In all cases of opioid overdose and Narcan administration, it’s important to constantly observe the person for signs of continued overdose.
Anyone can be prescribed Narcan and anyone who has been trained in the use of Narcan is allowed to possess and administer the medication to a person having an overdose. Practitioners find it useful to engage in a “train the trainer” approach, in which they train individuals in the use of Narcan so that these individuals can go on to train others. Narcan can be obtained in Illinois by a provider of opioid addiction services such as CAP Medical Clinics. Growing numbers of physicians are being trained in the use of Narcan. There are also a growing number of programs in the area to educate individuals on the administration of Narcan and Naloxone.
Thousands of opioid overdoses have been reversed with Narcan and Naloxone. In the US, Narcan and Naloxone distribution programs provide overdose prevention and recognition training programs along with a take-home prescription of Narcan. Over 100 of these types of programs are currently operating in at least 15 states, including Illinois. Currently, the main Narcan™ (Naloxone) provider in Illinois is the Chicago Recovery Alliance.
For more information about the effects of Narcan and Naloxone, please see the video below for a series of true stories about the use of Narcan in cases of opioid overdose.
Link to video: http://www.youtube.com/watch?v=U1frPJoWtkw
If you have questions about obtaining or safely administering Narcan or its generic form, Naloxone, contact a CAP Medical Clinic near you.